Heavy Rain, Jefferson
- When
- May 27, 2:00 PM EST to 4:00 PM EST
- Where
- Jefferson County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.308, -77.863 (the zone’s center; the record gives no point)
Thunderstorms with heavy rainfall moved across the Eastern Panhandle between 3:30 and 5 PM on the 27th. In Hardy County, heavy downpours caused a culvert along Fort Will Road near the Hampshire County line to back up and surround a home.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with heavy rainfall moved across the Eastern Panhandle between 3:30 and 5 PM on the 27th. In Hardy County, heavy downpours caused a culvert along Fort Will Road near the Hampshire County line to back up and surround a home. Just outside of Moorfield, Route 220 was closed after mud and flood waters washed onto the roadway after a culvert overflowed. A total of 2.50 inches of rain was recorded at Reymann Farms. In Grant County, 1.4 inches of rain fell in Petersburg in 35 minutes. Marble sized hail and ponding of water on roads was also reported in town. In Jefferson County, 2.75 inches of rain was recorded in Harpers Ferry.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 8:30 AM EST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
930 AM EDT MON MAY 27 2002
DONT SEE MUCH CHANGE FROM YESTERDAY...A LITTLE LESS SEVERE WITH
SLIGHTLY LESS DYNAMICS AND CAPE...A LITTLE MORE FLOODING WITH PWS
AROUND 1.4 INCHES AND SLOW STEERING FLOW. HAVE DECIDED TO UP THE
POPS AND QPF A BIT THIS AFTERNOON/EVENING. OTHERWISE...EVERYTHING
ELSE LOOKS GOOD.
...PREVIOUS AFD...
ANOTHER ROUND OF TRW IS PSBL THIS AFTN IN RUFLY THE SAME AREA AS
OCCURRED ON SUN. IN WARREN CO A PCPN TOTAL OF 2.35ON SUN...AND AT
IAD IN THE PAST SIX HRS 1.81 HAS FALLEN. DUE TO THESE XCSV RAINS A
FLOOD WATCH WL BE ISSUED FOR TDA FOR MUCH OF THE NWRN HALF OF THE
CWA. SCENARIO LOOKS TO BE MUCH THE SAME AS WHAT HAPPENED ON SUN -
TSTMS LOOK TO FORM OVR MTNS THIS AFTN AND THEN PROGRESS NEWD TOWARD
LOUDOUN VA/ FREDERICK MD. MID LVL WINDS LIGHTER THAN YDA WHICH MEANS
INDIVIDUAL CELLS HAVE THE POTENTIAL FOR GREATER RAINFALLS. SEE HPB
DSCN OF 2-3 IN 1-2 HRS WHICH WOULD DEFINITELY PRODUCE FLOODING.
CAPE DECREASES QUICKLY THIS EVE...BUT MOISTURE WL BE IN ABUNDANCE
OVRNGT. LIGHT WINDS...BELIEVE FOG WL REAR ITS HEAD OVRNGT.
ON TUE AM GOING TO DOWNGRADE CLD FCST TO P SUN AS LOW LVL MOISTURE
REMAINS. BLV THIS WL CAUSE SCT-BKN CU E OF THE MTNS...WHILE OVR MTNS
MRNG CU COULD ONCE AGN DVLP INTO AFTN RW/TRW. WOODY
LONG TERM(TUE NGT THRU SUN)...TUE NGT/WED PD FAIRLY STRAIGHT
FORWARD. AFTER A PSBL SHWR/TSTM MNLY NWRN SXNS ERLY TUE EVE THEN
MOCLR OVRNGT. STILL DRY ON WED BUT ELY COMPONENT MARINE FETCH WELL
UNDERWAY. EXPCT SOME SC CLDS FM THAT PLUS THE LEADG EDGE OF MID-HI
CLD DECK SM S APCHG...CALL IT PTCLDY AS PREV. THAT MAY ALSO HOLD MAX
TEMPS TO THE 75-A80 RNG DPNDG ON CLDS. STILL MUCH UNCERTAINTY WITH
EVOLUTION OF WHATEVER SUBTROP SYSTEM COMES OUT OF BAHAMAS VCNTY.
HWVR HPC INDCTS ETA/AVN NOW CLSR WITH THE SYSTEM NEARING THE S
CAROLINA COAST BY LATE WED/THU. THAT FITS WELL WITH THE TREND OF OUR
ZNS AND WUD STILL GIVE US THE BEST CHC OF RAIN ON THU...MAX TEMPS IN
70S. THEN PREFNTL SHWRS/TSTMS ON FRI...N80. AFT FROPA CNDN HI PRES
BLDG IN OVR THE WKND...BRZY/L-M70S. JLW
TNX TO AKQ FOR COMMS ASSISTANCE.
.LWX...
DC...NONE.
MD...FLOOD WATCH TODAY INTO THIS EVENING FOR ZONES
MDZ002>004...MDZ009.
VA...FLOOD WATCH FOR TODAY INTO THIS EVENING FOR ZONES
VAZ021...VAZ025>031...VAZ038>042...VAZ051>053.
WV...FLOOD WATCH FOR TODAY INTO THIS EVENING FOR ZONES
WVZ048>055.DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-271600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 920 AM EDT MON MAY 27 2002 SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE AREA TODAY. A FLOOD WATCH IS IN EFFECT FOR TODAY INTO THIS EVENING FOR A PORTION OF NORTHERN AND NORTHWEST VIRGINIA INCLUDING THE NORTHERN PIEDMONT AND THE CENTRAL AND NORTHERN SHENANDOAH VALLEY AS WELL AS THE WEST CENTRAL HIGHLANDS. THE FLOOD WATCH ALSO INCLUDES THE EASTERN PANHANDLE OF WEST VIRGINIA...AND PARTS OF NORTHERN AND CENTRAL MARYLAND. MANY OF THESE AREAS EXPERIENCED HEAVY RAIN ON SUNDAY INTO EARLY THIS MORNING WITH AMOUNTS OF 1 TO 2 INCHES COMMON. LOCAL AMOUNTS OF 2 TO 3 INCHES WERE ALSO OBSERVED. AS OF 5 AM THIS MORNING DULLES AIRPORT RECORDED A TOTAL OF 2.44 INCHES SINCE SUNDAY EVENING. AS A RESULT THE GROUND IS SATURATED IN MANY OF THESE AREAS AND ANY ADDITIONAL RAINS MAY INITIATE FLOODING. THE AIR MASS OVER THE REGION REMAINS MOIST AND UNSTABLE. IN ADDITION THUNDERSTORMS WILL BE SLOW MOVING CAUSING RAINFALL RATES OF UP TO TWO INCHES PER HOUR. IN ADDITION TO THE THREAT OF VERY HEAVY RAINS THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY LARGE HAIL AND STRONG GUSTY WINDS...ESPECIALLY THIS AFTERNOON DURING PEAK HEATING WHEN STORM INTENSITIES ARE GREATEST. RESIDENTS...TOURISTS...BOATERS AND CAMPERS AND OTHERS ENJOYING HOLIDAY WEEKEND OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND STATEMENTS AS THE DAY PROGRESSES. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. JLW
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-272100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1033 AM EDT MON MAY 27 2002 SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF THE AREA THIS AFTERNOON AND EVENING. A FLOOD WATCH REMAINS IN EFFECT FOR TODAY INTO THIS EVENING FOR A PORTION OF NORTHERN AND NORTHWEST VIRGINIA INCLUDING THE NORTHERN PIEDMONT AND THE CENTRAL AND NORTHERN SHENANDOAH VALLEY AS WELL AS THE WEST CENTRAL HIGHLANDS. THE FLOOD WATCH ALSO INCLUDES THE EASTERN PANHANDLE OF WEST VIRGINIA...AND PARTS OF NORTHERN AND CENTRAL MARYLAND. MANY OF THESE AREAS EXPERIENCED HEAVY RAIN ON SUNDAY INTO EARLY THIS MORNING WITH AMOUNTS OF 1 TO 2 INCHES COMMON. LOCAL AMOUNTS OF 2 TO 3 INCHES WERE ALSO OBSERVED. AS A RESULT THE GROUND IS SATURATED IN MANY OF THESE AREAS AND ANY ADDITIONAL RAINS MAY INITIATE FLOODING. THE AIR MASS OVER THE REGION REMAINS MOIST AND UNSTABLE. IN ADDITION THUNDERSTORMS WILL BE SLOW MOVING CAUSING RAINFALL RATES OF UP TO TWO INCHES PER HOUR. IN ADDITION TO THE THREAT OF VERY HEAVY RAINS... THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY STRONG GUSTY WINDS AND HAIL...ESPECIALLY LATER THIS AFTERNOON DURING PEAK HEATING WHEN STORM INTENSITIES ARE GREATEST. RESIDENTS...TOURISTS...BOATERS AND CAMPERS AND OTHERS ENJOYING HOLIDAY WEEKEND OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND STATEMENTS AS THE DAY PROGRESSES. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. ND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1223 PM EDT MON MAY 27 2002
...ADDITIONAL REPORTS FROM SUNDAY AFTERNOON AND EVENING STORMS...
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM LURAY VA .75 INCH HAIL
05/26/02 PAGE REPORTED BY SPOTTER.
0330 PM COUNTYWIDE VA FLASH FLOODS
05/26/02 RAPPAHANNOCK ROADS FLOODED. CARS PULLED
OVER TO SIDE OF ROAD.
REPORTED BY 911.
0353 PM AMISSVILLE VA 1.00 INCH HAIL
05/26/02 RAPPAHANNOCK HAIL COVERED GROUND.
REPORTED BY SPOTTER.
0454 PM 1 S HAMILTON VA .75 INCH HAIL
05/26/02 LOUDOUN REPORTED BY SPOTTER.
0455 PM FULKS RUN VA .75 INCH HAIL
05/26/02 ROCKINGHAM REPORTED BY SPOTTER.
0540 PM 3 SW CAPON BRIDGE WV 1.75 INCH HAIL
05/26/02 HAMPSHIRE UP TO 2 INCHES OF HAIL
ACCUMULATED ON ROADS MAKING
TRAVEL DIFFICULT. LEAVES
WERE STRIPPED OFF
VEGETATION. REPORTED BY
SPOTTER.
0644 PM CAPON BRIDGE WV FLASH FLOODS
05/26/02 HAMPSHIRE DRIVEWAY WASHED AWAY ALONG
ROUTE 50. REPORTED BY 911.
0650 PM WARRENTON VA 66 MPH TSTM WIND GUST
05/26/02 FAUQUIER RECORDED BY SPOTTER.
0900 PM WARRENTON VA WIND DAMAGE
05/26/02 FAUQUIER DAMAGED TREES AND POWER
OUTAGES DUE TO HIGH WINDS.
REPORTED BY SPOTTER.
0935 PM MANASSAS VA .75 INCH HAIL
05/26/02 PRINCE WILLIAM REPORTED BY SKYWARN.
0950 PM MANASSAS VA .75 INCH HAIL
05/26/02 PRINCE WILLIAM REPORTED BY SKYWARN.
1000 PM MOUNT JACKSON VA FLASH FLOODS
05/26/02 SHENANDOAH ROADS FLOODED NEAR MOUNT
JACKSON. REPORTED BY 911.
MKMThe national radar mosaic for the moment the first event began.
2 heavy rain, 1 flash flood. Local standard time, as filed.
Route 220 was flooded and a home was surrounded by flood waters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298305, 5298304, 5298303.